MAUDE Adverse Event Report: NUVASIVE SPECIALIZED ORTHOPEDICS, INC. PRECICE SYSTEM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

NUVASIVE SPECIALIZED ORTHOPEDICS, INC. PRECICE SYSTEM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number P12.5-80A245
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Nonunion/Delayed-union Bone Fracture (2369); Metal Related Pathology (4530)
Date of Event 11/13/2023
Type of Reportable Event Serious Injury
Event or Problem Description
Information was received that the patient was found to have hypertrophic non-union.The non-union was treated with lavage, refresh cuts, iliac grafting and osteosynthesis.The patient was reported to have also had metallosis and the working components of the nail were noted to be exposed with grease.The metallosis was not concluded via lab analysis as it was described to be related to the reported grease the nail was reported to have been implanted for longer than the recommended timeframe and during the removal procedure it was found to be broken.The patient was noted to have been weightbearing.There was no patient history of trauma or accidents.No additional information has been provided.
 
Additional Manufacturer Narrative
The device has not been returned for evaluation.The root cause is unable to be determined at this time.If any additional information is provided, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
There were no issues found during the review of production records; there is no correction or remedial action necessary.
 
Event or Problem Description
No additional information has been provided.
 
Additional Manufacturer Narrative
Additional data: b5, d4 (lot number), d9, h3, h4, h6 (type of investigation), h10.
 
Event or Problem Description
No additional information has been provided.
 
Additional Manufacturer Narrative
Device evaluation: the nail has been returned to nuvasive for evaluation.Upon receipt, the device was examined and found to be exhibiting bending along two points, a fractured housing tube at the distraction end, and the absence of the anti-rotation lug.Additionally, cross-threading was noted at the threaded end, and the distraction rod displayed unrestricted spinning and pistoning.Visible staining was evident throughout the housing tube surface.Device x-rays of the internal components revealed gear train separation, leaving a sun and planet component within the housing tube, with two such components still attached to the distraction rod.Examination indicated a slipped thrust bearing ferrule and retainer.Review of production x-rays uncovered weak contact between one of the devices in this lot and the housing tube with retainer grooves.As the device was found to be broken and non-functional, functional testing was unable to be executed.Photographic evidence from the visual inspection substantiates the presence of discolored lubricant.It should be noted that the implantation time was approximately 4 years, significantly above the recommend implantation time per the precice instructions for use (ifu).In conclusion, all component and device damage, including the discolored krytox (lubricant), is consistent with patient weight bearing.Additionally, the provided patient x-rays and device photos were reviewed and confirmed the following: the device has black material on it.Plain anterior-posterior radiograph of the left femur indicates there is an atrophic nonunion of the distal femur at the level of the metaphysis-diaphysis junction.The nail appears to be slightly bent at the level of the femoral nonunion.Device record review: a review of the device history record (dhr) indicates the device was manufactured by the specified requirement at the time and met all of the required specifications prior to shipment.Device labeling: per the precice ifu, the "device should be removed after implantation time of no more than one year".
 
Event or Problem Description
No additional information has been provided.

Brand Name
PRECICE SYSTEM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr. ste 100
aliso viejo CA 92656
Manufacturer (Section G)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr. ste 100
aliso viejo CA 92656
Manufacturer Contact
geoff gannon
101 enterprise dr. ste 100
aliso viejo, CA 92656
8583448112
MDR Report Key18257732
Report Number3006179046-2023-00357
Device Sequence Number14473877
Product Code HSB
UDI-Device Identifier00812258020149
UDI-Public812258020149
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K191336
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/31/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberP12.5-80A245
Device Lot Number9111305AAA
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/13/2023
Supplement Date Received by Manufacturer12/11/2023
01/23/2024
01/30/2024
Initial Report FDA Received Date12/04/2023
Supplement Report FDA Received Date12/22/2023
01/25/2024
01/31/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/13/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age20 YR
Patient SexMale